Michigan, 2002

Tornado and Hail in Michigan, May 30, 2002

May 30, 2002 · NWS MQT · 30 events in 8 counties and zones

On May 30th, a short wave trough moving rapidly southeastward across Michigan's Upper Peninsula combined with a mid-level jet to produce severe thunderstorms with large hail, damaging winds and a weak tornado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

On May 30th, a short wave trough moving rapidly southeastward across Michigan's Upper Peninsula combined with a mid-level jet to produce severe thunderstorms with large hail, damaging winds and a weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 30, 10:22 AM EST, 3 hours 38 minutes earlier.

Area forecast discussion, May 30, 10:22 AM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1122 AM EDT THU MAY 30 2002

HAVE NOT HAD MUCH TIME TO LOOK AT THINGS THIS MORNING AS HAVE BEEN
VERY BUSY. SHOWERS AND THUNDERSTORMS ARE OCCURRING THIS MORNING WITH
A SHORTWAVE PASSING THROUGH THIS MORNING AND THIS SHOWS UP WELL AS
DRYING ON WATER VAPOR PUSHING INTO WESTERN U.P. NEXT SHORTWAVE SHOWS
UP AS ANOTHER AREA OF DRYING ON WATER VAPOR NEAR THE MN/MAN AND ONT
BORDER AND THIS WILL BE THE NEXT WEATHERMAKER FOR CWA THIS
AFTERNOON. APPEARS AS IF SOME ELEVATED CONVECTION BASED OFF OF
VISIBLE SATELLITE STARTING TO POP UP IN NE MN AND THIS SHOULD BE
INTO CWA THIS AFTERNOON. STILL LOOKING AT THINGS...BUT AGREE WITH
SPC OUTLOOK AND FEEL PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WIND. TEMPS LOOK OKAY AND WILL UPDATE ZONES TO ADD SEVERE WEATHER
WORDING IN FOR THIS AFTERNOON. EXPECT SEVERE CONVECTION TO FORM
AFTER 4 PM.

.MQT...NONE.

MICHELS

In the hours before

Special weather statement, May 30, 11:20 AM EST, 2 hours 40 minutes before
MIZ001>007-009>014-310000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1220 PM EDT THU MAY 30 2002

...SLIGHT RISK FOR SEVERE WEATHER LATE THIS AFTERNOON INTO THIS
EVENING ACROSS WEST AND CENTRAL UPPER MICHIGAN...

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON ACROSS ALL
OF WEST AND CENTRAL UPPER MICHIGAN. SOME OF THE THUNDERSTORMS MAY
BECOME SEVERE AFTER 4 PM AND LAST INTO THE EVENING...WITH LARGE HAIL
AND DAMAGING WIND GUSTS POSSIBLE.

AN UPPER LEVEL DISTURBANCE WILL MOVE OVER UPPER MICHIGAN THIS
AFTERNOON AND THIS EVENING AND CONTINUE TO PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 25
MPH. COLD AIR ALOFT WILL HELP TO PRODUCE LARGE HAIL. ANY HAIL OR
HEAVY RAINFALL THAT DOES OCCUR WILL ALSO BRING SOME STRONGER WIND
DOWN TO THE SURFACE WHICH COULD PRODUCE DAMAGING WIND GUSTS.

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM ACROSS WESTERN AND
CENTRAL UPPER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO OR YOUR
FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION.

MICHELS

The radar

The Marquette radar (KMQT), 112 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

21 hail, 7 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Ontonagon

When
May 30, 2:00 PM EST
Where
Ontonagon County, Trout Creek
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.483, -89.017

Three quarter inch diameter hail was reported.

Hail, Houghton

When
May 30, 2:05 PM EST
Where
Houghton County, Kenton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.483, -88.883

Three quarter inch diameter hail was reported.

Hail, Marquette

When
May 30, 3:30 PM EST
Where
Marquette County, South Republic
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.367, -87.983

Nickel sized hail was reported.

Thunderstorm Wind, Dickinson

When
May 30, 2:53 PM CST
Where
Dickinson County, 8 mi NE of Ralph
Measured
55 kt (63 mph)
Reported by
NWS STORM SURVEY
Coordinates
46.150, -87.617

Large tree branches were broken off.

Thunderstorm Wind, Marquette

When
May 30, 4:10 PM EST
Where
Marquette County, 2 mi SE of Gwinn
Measured
55 kt (63 mph)
Reported by
NWS STORM SURVEY
Coordinates
46.267, -87.400

Three to four inch diameter tree branches were broken off.

Thunderstorm Wind, Marquette

When
May 30, 4:18 PM EST
Where
Marquette County, 4 mi NW of Mc Farland
Measured
75 kt (86 mph)
Reported by
NWS STORM SURVEY
Coordinates
46.217, -87.317

Several large trees were knocked down and large branches were broken off.

Hail, Marquette

When
May 30, 4:30 PM EST
Where
Marquette County, Watson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.017, -87.417

Three quarter inch diameter hail was reported.

Hail, Menominee

When
May 30, 3:45 PM CST
Where
Menominee County, Ingalls
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.383, -87.617

Nickel sized hail was reported.

Hail, Menominee

When
May 30, 3:45 PM CST
Where
Menominee County, 4 mi NE of Wallace
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.367, -87.567

Nickel sized hail was reported.

Hail, Marquette

When
May 30, 4:50 PM EST
Where
Marquette County, Arnold
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.050, -87.483

Three quarter inch diameter hail was reported.

Hail, Marquette

When
May 30, 4:55 PM EST
Where
Marquette County, 4 mi E of Watson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.017, -87.333

Three quarter inch diameter hail was reported.

Hail, Delta

When
May 30, 5:05 PM EST
Where
Delta County, 7 mi SW of Rock
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.000, -87.267

Nickel sized hail was reported.

Tornado, Delta

When
May 30, 5:23 PM EST to 5:28 PM EST
Where
Delta County, 1 mi SW of Rapid River
Rating
F0
Path length
1 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
45.900, -86.983

A short lived tornado, lasting about 5 minutes, was reported. There was no damage.

Thunderstorm Wind, Houghton

When
May 30, 5:50 PM EST
Where
Houghton County, 5 mi S of Lake Linden
Measured
55 kt (63 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
47.133, -88.417

Three inch diameter tree branches were broken off.

Thunderstorm Wind, Marquette

When
May 30, 6:34 PM EST
Where
Marquette County, 2 mi E of Michigamme
Measured
60 kt (69 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
46.533, -88.067

One foot diameter pine tree snapped in half.

Funnel Cloud, Dickinson

When
May 30, 6:00 PM CST
Where
Dickinson County, 9 mi N of Norway
Reported by
GENERAL PUBLIC
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

A funnel cloud was sighted.

Thunderstorm Wind, Dickinson

When
May 30, 6:15 PM CST
Where
Dickinson County, Channing
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.133, -88.083

One foot diameter trees were uprooted.

Hail, Iron

When
May 30, 6:20 PM CST
Where
Iron County, 7 mi E of Crystal Falls
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.100, -88.183

One and three quarter inch diameter hail was reported.

Hail, Dickinson

When
May 30, 6:22 PM CST
Where
Dickinson County, Channing
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.133, -88.083

Three quarter inch diameter hail was reported.

Hail, Dickinson

When
May 30, 6:25 PM CST
Where
Dickinson County, Sagola
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.083, -88.067

One and three quarter inch diameter hail was reported.

Hail, Dickinson

When
May 30, 6:25 PM CST
Where
Dickinson County, Channing
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.133, -88.083

One and a half inch diameter hail was reported.

Hail, Iron

When
May 30, 6:25 PM CST
Where
Iron County, 8 mi E of Crystal Falls
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.100, -88.167

One and three quarter inch diameter hail was reported.

Hail, Dickinson

When
May 30, 6:30 PM CST
Where
Dickinson County, Randville
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.983, -88.050

Two inch diameter hail was reported.

Hail, Dickinson

When
May 30, 6:53 PM CST
Where
Dickinson County, Hardwood
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.967, -87.700

One and three quarter inch diameter hail was reported.

Thunderstorm Wind, Baraga

When
May 30, 8:00 PM EST
Where
Baraga County, 2 mi NW of Covington
Measured
55 kt (63 mph)
Reported by
GENERAL PUBLIC
Coordinates
46.567, -88.550

Two inch diameter tree branches broken off.

Hail, Dickinson

When
May 30, 7:00 PM CST
Where
Dickinson County, Foster City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.967, -87.750

Three quarter inch diameter hail was reported.

Hail, Menominee

When
May 30, 7:35 PM CST
Where
Menominee County, 2 mi N of Wilson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.733, -87.450

Three quarter inch diameter hail was reported.

Hail, Delta

When
May 30, 9:07 PM EST
Where
Delta County, 3 mi NW of Escanaba
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.783, -87.117

Three quarter inch diameter hail was reported.

Hail, Delta

When
May 30, 9:10 PM EST
Where
Delta County, 1 mi SW of Escanaba
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.733, -87.083

One and a quarter inch hail was reported.

Hail, Delta

When
May 30, 11:15 PM EST
Where
Delta County, Rapid River
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.917, -86.967

Three quarted inch diameter hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyThe tornado archive for Michigan, 2002Warnings in Michigan, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293976, 5293977, 5293978, 5294828, 5294826, 5294827, 5293979, 5293981, 5294821, 5293980, 5294824, 5294089, 5294088, 5294823, 5294822, 5294825, 5293989, 5293986, 5293984, 5293982, 5293983, 5293987, 5293985, 5293988, 5294090, 5294829, 5294830, 5293990, 5294092, 5294091.